My skin is splitting!!!

ruthannJanuary 16, 2007

Hi, I do have dry skin, but over the last few weeks the skin on my feet has been splitting. Very painful. The Dr told me to use a foot cream with 20% urea in it, which I am, but it isn't helping at all. I use it twice a day, and they are getting worse. I am 65 and take synthroid, celexa and have taken Protonix for several years, but that was just switched to Prilosec. Does anyone know what I can do about it? Thanks.

Thank you for reporting this comment. Undo
swanoir

The solution to your problem may require you pull your investigation into a wider focus. On a basic level, there appears to be an imbalance with the biotic community (i.e. good bacteria) that live on your skin. Current estimates are that 90% of your "body" are actually bacteria. For more information on this, check: http://en.wikipedia.org/wiki/Bacteria

While the problem is manifesting in your feet, the source of the problem could be elsewhere. For example, if you have an issue with dry skin generally, that condition will be exacerbated by the lack of humidity in your house that is typical at this time of the year. There are inexpensive devices you can buy to measure the humidity in your house - it should be approx 40 to 47%. If not, try using a humidifier. Likewise, people often have a harder time staying well hydrated in the wintertime. A good rule of thumb is to convert your body weight to ounces, then divide by 2. This will give you a measure of how many ounces of water to drink per day. For example, if you are 100lbs, that would mean you should aim to drink 50 fluid onces of water (not coffee, soda, fruit juices, etc.) per day.

Your chronic GI issues with reflux, gastritis, or inappropriate acid production in the stomach points to another source of difficulties for your skin, as does a hypothyroid condition and general effects of aging. You would also want to look at what kind of footwear you are using - different types of fabric/materials used in footwear (socks, shoes, etc.) impacts the ability of your feet to shed moisture. You would also want to ensure that your skin condition wasn't due to opportunistic pathogens, as in athlete's feet.

A naturopathic physician is a good source of information on all of the above. You could try a dermatologist, but they often simply throw corticosteroids at the problem. Another potential source of advice would be a podiatrist, but I would call their office first and speak to the clinical staff to see if they feel a visit would be worthwhile. Your MD could make a referral, which usually will get you a faster appointment.

    Bookmark   January 16, 2007 at 12:00PM
Thank you for reporting this comment. Undo
catherinet

Hi ruthann,
My hands split in winter, and its very painful. Do you wear socks after you grease your feet up? Also, if you wear socks during the day, grease them up right before putting the socks on then too.
Maybe you should try some different lotions? ......like Eucerin or some of the other good ones.
I noticed that when I took a potent B complex vitamin, my hands didn't split that winter.
I've also wondered if one of those wax-dip machines would work on my hands........and I think they have them for feet too......maybe you could look into that.
My hands have been doing fine this winter......because its been so warm and I guess my house air hasn't gotten really dried out from the furnace. So try to keep your house humidified.
Good luck to you. I know how painful that can be.

    Bookmark   January 16, 2007 at 8:11PM
Sign Up to comment
More Discussions
Relentless Night Cough/Post Nasal Drip
Hello, I am desperately seeking information/advice...
loriellen
itchy skin eczema?
I have been itching and scratching since the end of...
alanis
Chronic Chapped Lips
I have NEVER had lips that weren't chapped ever since...
ms_minnamouse
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
Suggest a remedy for chapped hand and breaking of nails
I am a working lady and my work is mostly on computer....
kalifa
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™